Alert archive / Arizona / Wind Advisories in 2022

Wind Advisory 39, NWS Flagstaff, AZ

November 30, 2022Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Nov 30, 2022, 1:32 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Dec 1, 2022, 2:25 PM MST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2022, 1:32 PM MST (20:32 UTC)
In effect from
Dec 1, 2022, 2:25 PM MST
Expired
Dec 2, 2022, 11:00 AM MST
In force
21 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4504 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS75 KFGZ 302032
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
132 PM MST Wed Nov 30 2022

AZZ004-012-013-015-016-010445-
/O.NEW.KFGZ.WI.Y.0039.221202T0400Z-221202T1500Z/
Kaibab Plateau-Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Fredonia, Jacob Lake, Wupatki N.M., 
Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, 
Munds Park, Heber, Happy Jack, and Forest Lakes
132 PM MST Wed Nov 30 2022 /132 PM MST Wed Nov 30 2022/

...WIND ADVISORY IN EFFECT FROM 9 PM THURSDAY TO 8 AM MST
FRIDAY...

* WHAT...Southwest winds 10 to 20 MPH gusts up to 45 MPH 
  expected.

* WHERE...The Kaibab Plateau, Eastern Mogollon Rim, Western 
  Mogollon Rim, Little Colrado River Valley in Coconino County, 
  and Little Colrado River Valley in Navajo County.

* WHEN...From 9 PM Thursday to 8 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ010-011-014-017-039-010445-
/O.NEW.KFGZ.WI.Y.0039.221202T0400Z-221202T1800Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, St. Johns, Springerville, Show Low, Greer, 
Pinetop, and Navajo N.M.
132 PM MST Wed Nov 30 2022 /132 PM MST Wed Nov 30 2022/

...WIND ADVISORY IN EFFECT FROM 9 PM THURSDAY TO 11 AM MST
FRIDAY...

* WHAT...Southwest winds 10 to 20 MPH with gusts up to 45 MPH 
  expected.

* WHERE...The Chuska Mountains and Defiance Plateau, Chinle 
  Valley, Black Mesa, White Mountains, The Little Colorado River 
  Valley in Apache County.

* WHEN...From 9 PM Thursday to 11 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
4 follow-up statements
133 
WWUS75 KFGZ 010358
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
858 PM MST Wed Nov 30 2022

AZZ004-012-013-015-016-020000-
/O.CON.KFGZ.WI.Y.0039.221202T0400Z-221202T1500Z/
Kaibab Plateau-Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Fredonia, Jacob Lake, Wupatki N.M., 
Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, 
Munds Park, Heber, Happy Jack, and Forest Lakes
858 PM MST Wed Nov 30 2022 /858 PM MST Wed Nov 30 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THURSDAY TO 8 AM MST
FRIDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...The Kaibab Plateau, Eastern Mogollon Rim, Western
  Mogollon Rim, Little Colrado River Valley in Coconino County,
  and Little Colrado River Valley in Navajo County.

* WHEN...From 9 PM Thursday to 8 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ010-011-014-017-039-020000-
/O.CON.KFGZ.WI.Y.0039.221202T0400Z-221202T1800Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, St. Johns, Springerville, Show Low, Greer, 
Pinetop, and Navajo N.M.
858 PM MST Wed Nov 30 2022 /858 PM MST Wed Nov 30 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THURSDAY TO 11 AM
MST FRIDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...The Chuska Mountains and Defiance Plateau, Chinle
  Valley, Black Mesa, White Mountains, The Little Colorado River
  Valley in Apache County.

* WHEN...From 9 PM Thursday to 11 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
943 
WWUS75 KFGZ 012125
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
225 PM MST Thu Dec 1 2022

AZZ010-012230-
/O.CAN.KFGZ.WI.Y.0039.221202T0400Z-221202T1800Z/
Chinle Valley-
Including the cities of Canyon De Chelly, Chinle, and Kayenta
225 PM MST Thu Dec 1 2022

...WIND ADVISORY IS CANCELLED...

Southwest breezes will continue, the stronger winds will be at
higher elevations and along terrain features such as the Mogollon
Rim. Therefore, the Wind Advisory has been cancelled.

$$

AZZ012-013-012230-
/O.CAN.KFGZ.WI.Y.0039.221202T0400Z-221202T1500Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, and Snowflake
225 PM MST Thu Dec 1 2022 /225 PM MST Thu Dec 1 2022/

...WIND ADVISORY IS CANCELLED...

Southwest breezes will continue, the stronger winds will be at
higher elevations and along terrain features such as the Mogollon
Rim. Therefore, the Wind Advisory has been cancelled.

$$

AZZ004-015-016-021200-
/O.EXT.KFGZ.WI.Y.0039.221201T2125Z-221202T1500Z/
Kaibab Plateau-Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Fredonia, Jacob Lake, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, and Forest Lakes
225 PM MST Thu Dec 1 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...Southwest winds 15 to 25 mph, with gusts from 40 to 45
  mph. After sunset, the stronger wind gusts will be limited to
  areas just northeast of higher terrain features.

* WHERE...Kaibab Plateau and the Mogollon Rim.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ011-014-017-039-021200-
/O.EXT.KFGZ.WI.Y.0039.221201T2125Z-221202T1800Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Window Rock, Ganado, St. Johns, 
Springerville, Show Low, Greer, Pinetop, and Navajo N.M.
225 PM MST Thu Dec 1 2022 /225 PM MST Thu Dec 1 2022/

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM MST FRIDAY...

* WHAT...Southwest winds 15 to 25 mph, with gusts from 40 to 45
  mph.

* WHERE...Black Mesa, as well as much of the higher elevations of
  Apache County and far southern Navajo County.

* WHEN...Until 11 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this can make driving difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
159 
WWUS75 KFGZ 020355
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
855 PM MST Thu Dec 1 2022

AZZ004-015-016-021500-
/O.CON.KFGZ.WI.Y.0039.000000T0000Z-221202T1500Z/
Kaibab Plateau-Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Fredonia, Jacob Lake, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, and Forest Lakes
855 PM MST Thu Dec 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. The 
  stronger wind gusts will be limited to areas just northeast of 
  higher terrain features.

* WHERE...Kaibab Plateau and the Mogollon Rim.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ011-014-017-039-021800-
/O.CON.KFGZ.WI.Y.0039.000000T0000Z-221202T1800Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Window Rock, Ganado, St. Johns, 
Springerville, Show Low, Greer, Pinetop, and Navajo N.M.
855 PM MST Thu Dec 1 2022 /855 PM MST Thu Dec 1 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Black Mesa, as well as much of the higher elevations of
  Apache County and far southern Navajo County.

* WHEN...Until 11 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this can make driving difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
732 
WWUS75 KFGZ 021509
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
809 AM MST Fri Dec 2 2022

AZZ004-015-016-021615-
/O.EXP.KFGZ.WI.Y.0039.000000T0000Z-221202T1500Z/
Kaibab Plateau-Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Fredonia, Jacob Lake, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, and Forest Lakes
809 AM MST Fri Dec 2 2022

...WIND ADVISORY HAS EXPIRED...

Winds have begun to subside across the Kaibab and western 
Mogollon Rim, and will continue to through the rest of the 
morning. Thus, the wind advisory has been allowed to expire.

$$

AZZ011-014-017-039-021800-
/O.CON.KFGZ.WI.Y.0039.000000T0000Z-221202T1800Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Window Rock, Ganado, St. Johns, 
Springerville, Show Low, Greer, Pinetop, and Navajo N.M.
809 AM MST Fri Dec 2 2022 /809 AM MST Fri Dec 2 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...White Mountains, Chuska Mountains and Black Mesa.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this can make driving difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 30, 9:31 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Nov 30, 9:31 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
931 AM MST Wed Nov 30 2022

.SYNOPSIS...A series of weather disturbances will move across our
area well into next week. As a result, look for breezy to windy
conditions and cool daytime temperatures. By Friday, just enough
moisture will enter northern Arizona for a slight chance of
showers each day through Monday.

&&

.UPDATE...A weak ridge of high pressure over Arizona this morning
is sliding off to the east. An area of high clouds will also move
across the state today. Updated grids to capture the movement of
these high clouds.

&&

.PREV DISCUSSION /332 AM MST/...Northern Arizona will remain under
the pattern of west to northwest flow aloft with a series of
shortwave troughs continuing to brush the area well into next
week.

For today and Thursday...A dry and cool westerly flow aloft will
remain over northern Arizona. High temperatures both days will be
similar to those observed on Tuesday. There will be a slight
increase in moisture resulting in weaker overnight radiational
cooling with Thursday morning lows 3 to 7 degrees warmer than
observed this morning. Pressure gradients will remain strong
enough for southwesterly winds at 10 to 20 mph with stronger gusts
of 25 to 35 mph along the Mogollon Rim and over the White
Mountains today. The next shortwave trough will rapidly approach
later on Thursday with pressure gradients further strengthening.
The result will be stronger southwest winds Thursday afternoon
with wind gusts approaching 40 mph in spots from the Mogollon Rim
northward. Otherwise, periods of high cloudiness streaming across
the area.

Thursday night through Friday...The next shortwave moves across
northern Arizona. The first influence will be strengthening
pressure gradients with 700 mb winds of 50 to 60 mph developing
Thursday night into Friday morning. The result will be another
round of of gusty southwest winds, especially downwind
(northeast) of terrain features from the Mogollon Rim northward.
Early Friday morning wind gusts of over 40 mph are forecast for
the described area. Winds will gradually ease up through the day
as the trough heads eastward. Along with the trough will come
upslope flow and weak large scale lift. The only area where there
could be enough moisture for rain or snow showers will be across
the Kaibab Plateau Friday morning. But even then anticipating less
than 0.10 inches of any type of precipitation be it rainfall or
snow accumulation. A bit cooler on Friday with the passing trough
and associated cold front.

From Saturday onward...A trough located along the Pacific
Northwest coast on Saturday will slowly move southward and weaken
as it crosses California and then heads over Arizona by early
next week. In advance of the trough some subtropical moisture will
make it's way northward into Arizona with temperatures on
Saturday turning mild for this time of year. Then with each
passing day as the trough approaches high temperatures will cool
turning a good 5 to 10 degrees below normal by next Tuesday. There
will likely be a return of gusty southwest winds from Sunday into
Monday as the trough approaches. In addition, some model
solutions are throwing in isolated light precipitation starting
as early as Saturday afternoon as the approaching trough interacts
with subtropical moisture. More details on the precipitation
aspects as we get closer.

&&

.AVIATION...For the 18Z TAF package...VFR conditions prevail for the
duration of the TAF period. South winds mainly around 10 kts for
much of the area, with some gusts to around 20-25 kts over the
higher terrain. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry and seasonable weather, with mainly light
southerly winds are expected Wednesday. Some locally breezier gusts
to around 20-30 mph are possible over the higher terrain. Stronger
winds are expected on Thursday.

Friday through Sunday...Slight chances for rain and snow are
possible each day through the weekend. Seasonable temperatures
with gusty southwest winds are otherwise expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/McCollum
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.